Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 26, NWS North Platte, NE

May 7, 2000Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 7, 2000, 6:38 PM MDT for Keith County, Nebraska. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 2000, 6:38 PM MDT (00:38 UTC)
Expired
May 7, 2000, 7:30 PM MDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Keith County, NE

The radar

The North Platte radar (KLNX), 124 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:00 PM MDTHail 0.75Keystone, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 2:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS53 KLBF 080038
SVRLBF
NEC101-080130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
638 PM MDT SUN MAY 7 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEITH COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 730 PM MDT

* AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF LEMOYNE...OR ABOUT 9 MILES
  NORTH OF OGALLALA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES NORTH OF OGALLALA AROUND 645 PM MDT
  NEAR KEYSTONE AROUND 650 PM MDT
  7 MILES NORTH OF ROSCOE AROUND 655 PM MDT
  5 MILES NORTH OF PAXTON AROUND 710 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY EVENING FOR
WESTERN NEBRASKA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:20 PM MDT, 5 hours 18 minutes earlier.

Area forecast discussion, May 7, 1:20 PM MDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
220 PM CDT SUN MAY 7 2000

VARIOUS SEVERE WEATHER PARAMETERS AND SFC FEATURES COMING TOGETHER.
CONVECTION NOW FIRING OVER CYS AREA AND ACTIVITY IS FCST TO BECOME
INTENSE AS 700MB LOW DEEPEN OVER THE DAKOTAS TONIGHT AND SFC LOW
PASSES TO OUR S OVERNIGHT.  FCST AREA IN THE WARM SECTOR AND HAVE
LEANED TOWARD SCT POPS WITH STORMS BECOMING SEVERE.

ALL MODELS HOWEVER OVERDEEPENED SFC LOW NEAR AKO BY 4 MB OR SO AT 18Z
BUT THIS IS SYMPTOMATIC OF MODEL PERFORMANCE OF LATE.  MODELS HAVE
SUFFERED TIMING PROBLEMS...GENERALLY MOVING WEAK SYSTEMS TOO FAST.
HAVE USED MESOETA FOR PDS 1 AND 2...AVN PDS 3 AND 4.  MODELS ARE IN
REASONABLE AGREEMENT TIMING WISE.  HAVE ATTEMPTED TO SLOW DOWN MODEL
SOLNS IN LATER PDS AS ANOTHER WEAK DISTURBANCE MAY MOVE THRU LATE
MONDAY NIGHT EARLY TUESDAY AND TRENDED IT MORE TOWARD TUES.

ALSO USING WARMER TEMPS...IF THE MODELS ARE TOO DEEP WITH AKO LOW...
LESS CAA WILL OCCUR MONDAY.

EXTENDED FCST...DRY WX WEDS AND THUR.  MRF INDICATES DISTURBANCE FRI
AND WENT WITH CHC POPS.

WERE IN THE INCIPIENT SEVERE WX STAGE...I HAD BETTER GO.

.LBF...NONE.

CDC

In the hours before

Local storm report, May 7, 5:49 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
649 PM CDT SUN MAY 7 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    8 S MERRIMAN              NE   1.00 INCH HAIL
05/07/00   CHERRY

FWM
Local storm report, May 7, 6:14 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
714 PM CDT SUN MAY 7 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....+

0640 PM    8 WSW CHAPPELL            NE   1.25 INCH HAIL
05/07/00   DEUEL

FWM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:29 PM MDTSevere Thunderstorm WarningLBFCherry61 min
May 7, 6:46 PM MDTSevere Thunderstorm WarningLBFPerkins59 min
May 7, 6:56 PM MDTSevere Thunderstorm WarningLBFCherry64 min
May 7, 7:15 PM MDTSevere Thunderstorm WarningLBFLincoln60 min
May 7, 7:28 PM MDTSevere Thunderstorm WarningLBFHooker, Thomas62 min
May 7, 7:33 PM MDTSevere Thunderstorm WarningLBFKeith27 min
May 7, 7:37 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock23 min
May 7, 7:40 PM MDTSevere Thunderstorm WarningLBFChase65 min
May 7, 7:44 PM MDTSevere Thunderstorm WarningLBFHayes, Perkins61 min
May 7, 7:49 PM MDTSevere Thunderstorm WarningLBFBlaine, Loup56 min
May 7, 8:06 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln54 min
May 7, 8:59 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln61 min
May 7, 9:43 PM MDTSevere Thunderstorm WarningLBFFrontier62 min
May 7, 10:00 PM MDTSevere Thunderstorm WarningLBFCuster45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.